The atrial fibrillation medication amiodarone is linked to a high risk of falls and fainting in people aged 65 years and older, according to a new Danish study. Susceptibility was highest during the two weeks following initial treatment, but continued for up to 90 days.

Emerging evidence suggests that atrial fibrillation is linked to fall risk. With that in mind, the researchers aimed to determine whether rate-lowering and anti-arrhythmic drugs used to treat the condition contribute to the problem. To do so, they followed over 100,000 patients with afib identified in the Danish Health Registry.

Only amiodarone was tied with a significantly higher fall risk, whether it was prescribed alone or with other heart rhythm drugs, they found. This may be due to a known side effect of the drug – a reduced amount of blood flow. The reduced blood flow risk is particularly high at initial dose levels when compared to maintenance dose levels, wrote lead author Frederik Dalgaard, M.D.

The results also showed that the medication digoxin was slightly associated with fall-related injuries. Additional prescriptions studied included beta-blockers, certain calcium channel blockers (diltiazem, verapamil), amiodarone, flecainide, and propafenone.

The study was published in the Journal of the American Geriatrics Society.